Illinois, 2025

Damaging Wind in Illinois, July 11, 2025

July 11, 2025 · NWS ILX · 1 event in 1 county or zone

A slow-moving cold front draped across northern Illinois triggered a broken line of strong thunderstorms during the evening of July 11th. While these storms remained sub-severe, a cluster of cells well ahead of the front produced damaging wind gusts of around 60mph and minor wind damage in parts of Christian County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front draped across northern Illinois triggered a broken line of strong thunderstorms during the evening of July 11th. While these storms remained sub-severe, a cluster of cells well ahead of the front produced damaging wind gusts of around 60mph and minor wind damage in parts of Christian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 11, 5:44 PM CST, 1 hour 54 minutes earlier. Its key messages:

  • Enhanced risk (level 3 of 5) for severe weather this evening in areas near and north of the Illinois River Valley. Damaging winds, hail, a tornado or two, and heavy rainfall are forecast. Timing is from 6pm to 11pm.
  • Daily chances for afternoon/evening thunderstorms will be seen through the weekend. SPC has a marginal risk for severe weather in place for Saturday and Sunday.
  • Hot and humid conditions will be in place through the end of this week and again early next week. Temperatures look to trend cooler by the end of next week.
Area forecast discussion, Jul 11, 5:44 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
644 PM CDT Fri Jul 11 2025

.KEY MESSAGES...

- Enhanced risk (level 3 of 5) for severe weather this evening in
  areas near and north of the Illinois River Valley. Damaging
  winds, hail, a tornado or two, and heavy rainfall are forecast.
  Timing is from 6pm to 11pm.

- Daily chances for afternoon/evening thunderstorms will be seen
  through the weekend. SPC has a marginal risk for severe weather
  in place for Saturday and Sunday.

- Hot and humid conditions will be in place through the end of
  this week and again early next week. Temperatures look to trend
  cooler by the end of next week.

&&

.DISCUSSION...(through next Thursday night)
Issued at 208 PM CDT Fri Jul 11 2025

A seasonably hot and humid airmass will remain in place through
the weekend as a parade of shortwave troughs push across the Mid-
Mississippi Valley. The net effect will be daily chances for
thunderstorms, some of which may carry an attendant risk for
severe weather and/or flash flooding.

This afternoon, very buoyant boundary layer conditions have
evolved across the warm sector, with central and southeast
Illinois positioned south of a sharpening warm front. Sfc temps
have warmed into the upper 80s with dewpoints in the mid 70s. The
latest 18z RAP analysis suggests no residual capping exists amid a
backdrop of moderate MLCAPE (1500-3000 J/kg), with the greatest of
this instability focused across far west central Illinois. Within
the kinematic parameter space, an area of enhanced deep-layer
shear (30-40 kts) is being analyzed near and north of the I-80
corridor over eastern Iowa and northern Illinois, and is directly
tied to a narrow mid-level speed max lifting across that area.

A quick glance at water vapor imagery reveals a few subtle
shortwave impulses lifting northeastward over north-central
Missouri and south-central Iowa, ahead of both a stronger
convectively-induced shortwave and the main shortwave trough axis.
These more subtle shortwaves could provide the necessary forcing
to support scattered thunderstorm development as early as this
afternoon across west-central Illinois, mainly between 4-6pm local
time.

Short but cyclonically curved hodographs this afternoon support
skinny, cellular updrafts that may have a tendency to consolidate
and grow upscale fairly quickly. Mesoscale soundings from the HRRR
in areas north of the Illinois River valley reveal very steep low-
level lapse rates (> 9.5 C/km) and robust DCAPE values (> 1100
J/kg). This all adds up to a large hail (up to quarter size) and
damaging downburst (greater than 60 mph) risk with any storm that
may develop this afternoon.

The greater chance and better coverage of thunderstorms will come
this evening (between 7-10pm local time) with the arrival of the
stronger, convectively-induced shortwave. This disturbance will
once again augment deep-layer shear (30-40 kts) across portions of
southeast Iowa and west-central Illinois. In addition, a modest
low-level jet will begin to veer into west central Illinois,
helping to maintain a favorably buoyant parameter space.

The hodograph, while it does lengthen a bit due to the impinging
LLJ, is not supportive of isolated supercells, especially with the
mean wind and deep-layer shear vectors discouraging cross-boundary
flow. Instead, new updrafts will have a tendency to consolidate
and become linear. This again supports primarily a damaging wind
threat (gusts > 60 mph) across portions of west central and
central Illinois.

Modest low-level ambient shear and strong theta-e differentials
suggest the line of storms may quickly become outflow dominant as
they evolve eastward in time and space later this evening. This
lends a question as to how far east the damaging wind threat may
extend, with the greatest risk perhaps staying west of I-55.

Once the line of storms becomes outflow dominant later this
evening, the risk for heavy rainfall and flash flooding could
still remain overnight as the mature cold pool and modest LLJ work
together to help maintain updraft development beneath a sink of
healthy MUCAPE. Rainfall rates could eclipse 1”/hr wherever
backbuilding occurs. But overall, the coverage of storms should
continue to fade overnight as the convectively-induced shortwave
departs our area.

Additional storm development is likely Saturday afternoon as the
synoptic cold front pushes in from the west. A favorably buoyant
environment will once again evolve by around midday, though deep-
layer shear will be notably less present tomorrow (< 20 kts). The
relatively weak deep-layer shear and poor mid-level lapse rates (<
6.5 C/km) suggests updrafts will struggle to hold together. Thus,
both coverage and intensity of thunderstorms tomorrow ought to be
less than today. Still, there will be enough sfc convergence along
the front to support at least scattered storms.

As we head into next week, some uncertainty remains with how far
south the cold front will drift before washing out on Sunday.
Right now, our southernmost counties remain clipped by a marginal
risk by SPC. Elsewhere across our area, conditions appear to
become drier and continued seasonably hot through at least Monday
as a ridge builds in. Rain chances then increase by the middle-to-
late stages of next week as shortwave activity increases across
the Plains and helps push a few sfc boundaries across central IL.

MJA

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 644 PM CDT Fri Jul 11 2025

A line of thunderstorms will work its way southeastward into the
central IL terminals late this evening, preceded by an earlier line
affecting only the KPIA terminal prior to 01Z. Conditions will be
primarily VFR through much of tonight aside from MVFR or locally
worse conditions and strong gusty wind potential in thunderstorms,
until MVFR cigs develop after 12Z-14Z. Thunderstorms look to become
more widespread after 02Z-04Z, lasting until 04Z-08Z, then only a
few lingering showers should continue through the night. Another
round of thunderstorms is possible mainly for KDEC-KCMI eastward
after 18Z Saturday. Winds S 10-12 with gusts to 20 kts this
evening, veering to W 8-12 kts by 14Z.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT Saturday for ILZ027-028-030.

&&
Hazardous weather outlook, Jul 11, 1:58 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
258 PM CDT Fri Jul 11 2025

ILZ027>031-036-122000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-
258 PM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered showers and storms are possible (60-70% chance) this
evening into tonight. There is a level 3 of 5 (enhanced) risk for
severe weather, mainly for gusty winds and heavy rain, though
isolated large hail and a few tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a 20-30% chance for additional storms on Saturday, and some
of these storms could be strong to severe with damaging wind gusts
and large hail the primary hazards. Additional storms are possible
(20% chance) Sunday and again Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm this evening.

Expected storm motion is toward the northeast around 30 mph.

ILZ037-038-040>055-061-122000-
Tazewell-McLean-Schuyler-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
Douglas-Shelby-
258 PM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered showers and storms are possible (40-50% chance) this
evening into tonight. A few of these storms could become severe
weather with the main hazards being gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a 30-50% chance for additional storms on Saturday, and some
of these storms could be strong to severe with damaging wind gusts
and large hail the primary hazards. Additional storms are possible
(20% chance) Sunday and again each afternoon this upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

Expected storm motion is toward the northeast around 30 mph.

ILZ056-057-062-063-066>068-071>073-122000-
Coles-Edgar-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
258 PM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Isolated showers and storms are possible (20% chance) overnight. The
severe weather risk appears low at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are likely (50% chance) on Saturday, and some of these
storms could be strong to severe with damaging wind gusts and large
hail the primary hazards. Additional storms are possible (30% chance)
Sunday and again each afternoon this upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

NMA

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
July 11, 7:38 PM CST to 7:43 PM CST
Where
Christian County, 4.18 mi S of Vanderville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.370, -89.290

Power lines were blown down on Taylorville Road approximately one mile north of the Christian-Montgomery county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276173.